Florida, 2015

Hail and Damaging Winds in Florida, September 5, 2015

September 5, 2015 · NWS MFL · 6 events in 2 counties and zones

S. caused scattered afternoon thunderstorms over Southeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough of low pressure over the southeast U.S. caused scattered afternoon thunderstorms over Southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 5, 12:25 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 5, 12:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT SAT SEP 5 2015

.AVIATION...
CONVECTION IS QUICKLY DEVELOPING ACROSS SOUTHEASTERN FLORIDA THIS
AFTERNOON. MOST OF THE TAF SITES ARE ALREADY BEING AFFECTED BY
THUNDERSTORMS. GIVEN THIS, HAVE OPTED TO PUT TEMPO GROUPS IN FOR
TSRA. IFR IS POSSIBLE WITH THESE STORMS, BUT ONLY BRIEFLY. LATER
IN THE AFTERNOON, MOST OF THE CONVECTION IS EXPECTED TO MOVE
INLAND. CONVECTION WILL DIMINISH THIS EVENING. TOMORROW WILL SEE
ANOTHER ROUND OF CONVECT, POSSIBLY IN THE VERY LATE MORNING, TO
EARLY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 807 AM EDT SAT SEP 5 2015/

UPDATE...
MADE A FEW UPDATES TO TODAYS FORECAST, MAINLY TO REFLECT THIS
MORNING TIMING OF THE ONSET OF CONVECTION. OTHERWISE, JUST TWEAKS
TO THE FORECAST TO UPDATE WITH NEWER MODEL RUNS.

AVIATION...
VFR CONDITIONS THROUGH THE DAY, EXCEPT BRIEF IFR UNDER HEAVY
SHOWERS AND THUNDERSTORMS. WILL ONLY VCTS ARE IN TAFS AT THIS
TIME, AN UPGRADE TO TSRA IS LIKELY THIS AFTERNOON, ONCE
DEVELOPMENT OCCURS AND TIMING CAN BE BETTER ESTABLISHED.

PREV DISCUSSION... /ISSUED 311 AM EDT SAT SEP 5 2015/

SHORT TERM (TODAY-MON NIGHT)...

WEAK REX BLOCK OVER THE EASTERN CONUS WILL CONTINUE TO INFLUENCE OUR
WEATHER THROUGH THE WEEKEND. WARM MIDLEVEL CLOSED RIDGE SITS OVER
THE MID ATLANTIC/NEW ENGLAND, WHEREAS AN H5 AREA OF LOW PRESSURE
SITS JUST OFF THE SOUTHEAST CONUS COAST. SURFACE TROUGH/WEAK LOW
PRESSURE GETS FORCED A LITTLE FURTHER SOUTH TODAY OVER THE
BAHAMAS, ALLOWING A LITTLE MORE NORTHERLY COMPONENT TO INFILTRATE
THE MEAN 0-6KM FLOW. GUIDANCE IS EVEN LESS CONFIDENT ABOUT THE
EAST COAST SEABREEZE TODAY THAN YESTERDAY. REGARDLESS, SET UP
LOOKS SIMILAR TO FRIDAY WITH H5 TEMPS A TAD COOLER AND SIMILAR
H7-H5 LAPSE RATES. SOME STORMS COULD BE STRONG WITH GUSTY WINDS,
VERY HEAVY RAINFALL AND SMALL HAIL. THUNDERSTORMS SHOULD AGAIN
DEVELOP JUST INLAND, AND MOVE IN AN EASTERLY OR SOUTHEASTERLY
DIRECTION TOWARDS THE COAST BEFORE STOPPING OR BECOMING ANCHORED
WHEN INTERACTING WITH THE SEABREEZE BOUNDARY. EVEN THOUGH PWATS
WEREN'T UNUSUAL FOR SOUTH FLORIDA YESTERDAY, ULTIMATELY THE
AFOREMENTIONED PHENOMENON LED TO A FEW URBAN FLOOD ADVISORIES AND
COULD HAPPEN AGAIN THIS AFTERNOON. PWATS ARE FORECASTED TO BE
SOMEWHAT MORE MOIST TODAY.

TONIGHT...SUBTLE SURFACE TROUGH/AREA OF LOW PRESSURE REMAINING
NEARBY AND MOVING LITTLE, COULD KEEP SHOWERS AND STORMS PERSISTING INTO
THE EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST
AREA.

SUNDAY...ENTIRE MIDLEVEL PATTERN RETROGRADES GRADUALLY SOUTHWEST,
AS THE H5 LOW MOVES FROM SOUTHERN GEORGIA TO THE BIG BEND OF FL.
THUS SLIGHTLY COOLER MIDLEVEL TEMPS WILL MOVE A LITTLE FURTHER
SOUTH WITH FZL DROPPING A BIT AND H5 TEMP PERHAPS BELOW -8C. STRONG
STORMS AGAIN POSSIBLE. AREA OF SURFACE LOW PRESSURE/SURFACE TROUGH
REMAINS TRAPPED/BLOCKED WHILE SLIDING SLIGHTLY WEST. SURFACE
CONVERGENCE BETWEEN SEABREEZE AND AMBIENT FLOW MAY OCCUR A LITTLE
FURTHER INLAND. REGARDLESS, STILL LOOKS WET AND ACTIVE ALONG THE
EAST COAST METRO, IF MORNING CLOUDS DON'T LIMIT AFTERNOON
INSTABILITY.

MONDAY...SURFACE AND MIDLEVEL LOW PRESSURE MOVE FURTHER INTO THE
GULF OF MEXICO AS RIDGING BEGINS TO ENCROACH FLORIDA FROM THE
WESTERN ATLANTIC. WINDS WILL QUICKLY BACK TO THE SOUTH AT ALL
LEVELS WITH A MORE NORTHERLY STORM MOTION. CONVECTIVE PARAMETERS
CONTINUE TO LOOK FAVORABLE, BUT THE CHANGE TO THE WIND FLOW MAY
ALLOW STORMS TO DEVELOP EARLIER IN THE AFTERNOON. HIGH POPS WILL
REMAIN.

LONG TERM (TUE-SAT)...

DEEP LAYERED RIDGE CONTINUES MAKING PROGRESS ACROSS FLORIDA INTO THE
MIDDLE OF THE WEEK WITH FLOW ULTIMATELY BACKING TO THE EAST, AND
THEN NORTHEAST THROUGH H7. H5 TEMPS AND MIDLEVEL LAPSE RATES
BECOME LESS FAVORABLE AND FOCUS FOR ACTIVITY SHIFTS TO THE
INTERIOR AND WEST COAST, ALLOWING FOR A BREAK AND SOME SMALLER
POPS ON THE EAST COAST. INCREASED SUBSIDENCE ALLOWS FOR A DRIER
AIRMASS TO ARRIVE AT LEAST IN THE MIDLEVELS. BOTH THE ECMWF AND
GFS SHOW A FALL LIKE TROUGH ENTERING THE MIDWEST AND GREAT LAKES
AT THE END OF NEXT WEEK AND NEXT WEEKEND, ALTHOUGH AS USUAL THE OP
GFS IS FAR DEEPER WITH EASTERN CONUS LOW PRESSURE THAN THE ECMWF.
REGARDLESS, WINDS MAY VEER TO THE SOUTH AND SOUTHWEST AT THE END
OF THE FORECAST WITH RAIN BECOMING MORE POSSIBLE ALONG THE EAST
COAST AGAIN.

MARINE...

WINDS WILL BE VARIABLE AND GENERALLY LESS THAN 10 KTS THROUGH THE
WEEKEND WITH WEAK LOW PRESSURE NEARBY. THE BIGGEST MARINE CONCERN
WILL BE SHOWERS AND THUNDERSTORMS ALONG OR MOVING OFF THE EAST
COAST DURING THE LATE AFTERNOON EARLY EVENING HOURS. RIDGING
RETURNS INTO EARLY NEXT WEEK WITH EASTERLIES RETURNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  91  77  92 /  40  60  30  50
FORT LAUDERDALE  77  91  78  91 /  40  60  30  50
MIAMI            77  93  78  92 /  30  60  30  50
NAPLES           76  91  77  90 /  30  50  40  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...13/SI
LONG TERM....21/KM
AVIATION...13/SI
Hazardous weather outlook, Sep 5, 8:16 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
916 AM EDT SAT SEP 5 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060130-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
916 AM EDT SAT SEP 5 2015

...THUNDERSTORMS THIS AFTERNOON ACROSS SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS STORMS ACROSS THE INTERIOR AND EAST COAST
TODAY ARE EXPECTED. THE PRIMARY IMPACT WILL BE VERY HEAVY RAINFALL
WITH SLOW MOVING STORMS, FREQUENT CLOUD TO GROUND LIGHTNING, SMALL
HAIL, AND GUSTY WINDS.

FLOODING: LOCALIZED URBAN STREET FLOODING IS POSSIBLE OVER THE
EAST COAST METRO AREAS.

WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 55 MPH
MAINLY OVER THE EASTERN HALF OF SOUTH FLORIDA.

HAIL: THE STRONGEST THUNDERSTORMS MAY PRODUCE SMALL HAIL MAINLY
OVER THE EASTERN HALF OF SOUTH FLORIDA.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS OVER THE
ATLANTIC WATERS AND BISCAYNE BAY, MAINLY WITH ANY THUNDERSTORMS
WHICH MOVE OFF THE EAST COAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GREATEST COVERAGE OF THUNDERSTORMS THROUGH THE HOLIDAY
WEEKEND WILL BE ALONG THE EAST COAST, WITH SOME STRONGER STORMS
POSSIBLE ON SUNDAY. BY THE MIDDLE OF THE WEEK THE FOCUS FOR
THUNDERSTORMS WILL SHIFT BACK TO THE WESTERN HALF OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 5, 12:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
129 PM EDT SAT SEP 5 2015

FLZ072-074-172-173-051815-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
129 PM EDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND SMALL HAIL FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE
COUNTIES UNTIL 215 PM EDT...

* AT 129 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER GOLDEN GLADES...OR OVER MIAMI GARDENS. THIS STORM WAS NEARLY
  STATIONARY.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  SMALL HAIL.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...
  MIAMI BEACH...SURFSIDE...MIAMI GARDENS...HALLANDALE...NORTH
  MIAMI...NORTH MIAMI BEACH...AVENTURA...DANIA BEACH...OPA-LOCKA...
  WEST PARK...MIAMI SHORES...EL PORTAL...CHAMBERS ESTATES...
  RAVENSWOOD ESTATES AND SUN LIFE STADIUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2590 8011 2585 8012 2585 8014 2586 8013
      2588 8016 2585 8017 2585 8018 2583 8018
      2593 8027 2600 8025 2610 8017 2604 8012
      2591 8014 2589 8013 2591 8011
TIME...MOT...LOC 1729Z 231DEG 3KT 2593 8020

SI

The radar

The Miami radar (KAMX), 48 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Broward

When
September 5, 1:10 PM EST
Where
Broward County, 1.26 mi E of Hollywood N Perry Ar
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
25.997, -80.210

A suspected lightning strike hit a large tree, causing portions of the tree to fall onto a parked car. The back windshield of the car was damaged along with driver's side door. Additional damaged was caused by the falling tree to a wooden fence in between two homes. The fallen tree also resulted in a road blockage for several hours along Mayo Street.

Hail, Miami-Dade

When
September 5, 1:50 PM EST
Where
Miami-Dade County, 3 mi W of Kendall
Measured
0.75 in hail
Reported by
Public
Coordinates
25.680, -80.368

A report of penny-sized hail and strong winds was reported via social media.

Thunderstorm Wind, Miami-Dade

When
September 5, 1:50 PM EST
Where
Miami-Dade County, 2.91 mi W of Kendall
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
25.677, -80.367

A large tree was uprooted near SW 106th Avenue and SW 99th St.

Thunderstorm Wind, Miami-Dade

When
September 5, 1:51 PM EST
Where
Miami-Dade County, 3.07 mi N of Richmond Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
25.674, -80.373

A wind gust of 60 mph was measured at the Weatherbug station at Miami Dade College Kendall campus.

Thunderstorm Wind, Miami-Dade

When
September 5, 1:51 PM EST
Where
Miami-Dade County, 3.06 mi W of Kendall
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.677, -80.369

An off-duty NWS employee reported a very large Mahogany tree branch off at SW 107th Court and SW 99th Street on the east side of Miami Dade College Kendall Campus.

Thunderstorm Wind, Miami-Dade

When
September 5, 1:52 PM EST
Where
Miami-Dade County, 3.4 mi N of Richmond Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.679, -80.377

An off-duty NWS employee reported a large tree branch blocking northbound SW 112th Avenue at SW 96th St. on the north side of Miami Dade College Kendall Campus.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598779, 596071, 596075, 596070, 596074, 596073.